FDA: Black licorice could cause unwanted side effects

By: Andie Adams Email
By: Andie Adams Email

It's true what people say: there can be too much of a good thing.

Overdosing on black licorice this Halloween could come with some unwanted side effects.

The FDA warns it contains a sweetener called glycyrrhizin, which is from licorice root. It can cause a drop in potassium levels, which leads to abnormal heart rhythms, high blood pressure, edema, lethargy and congestive heart failure.

For those 40 or older, eating two ounces of black licorice everyday for two weeks could land you in the hosptial, the FDA advises.

The potassium levels usually get back to normal when people stop eating the black licorice, experts say.

They also suggest that people who take regular medications or dietary supplements consult their healthcare provider before eating it.


KKCO firmly believes in freedom of speech for all and we are happy to provide this forum for the community to share opinions and facts. We ask that commenters keep it clean, keep it truthful, stay on topic and be responsible. Comments left here do not necessarily represent the viewpoint of KKCO 11News.

powered by Disqus
KKCO NBC 11 News 2531 Blichmann Avenue Grand Junction, CO 81505 Station Phone: 970.243.1111 Business Fax: 970.243.1770 Newsroom Fax: 970.245.3793 News Tip & Contest Line: 970.255.8477
Gray Television, Inc. - Copyright © 2002-2014 - Designed by Gray Digital Media - Powered by Clickability 175784571 - nbc11news.com/a?a=175784571